Wyoming, 2012

High Wind in Wyoming, March 3, 2012

March 3, 2012 · NWS RIW · 5 events in 5 counties and zones

A strong pressure gradient over the area brought high wind to much of central Wyoming. Wind gusts of 60 to 70 mph were common across the Wind River Basin and in the Clark area.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong pressure gradient over the area brought high wind to much of central Wyoming. Wind gusts of 60 to 70 mph were common across the Wind River Basin and in the Clark area. A RAWS in Sweetwater County recorded a gust of 62 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 3, 3:31 AM MST, 7 hours 13 minutes earlier.

Area forecast discussion, Mar 3, 3:31 AM MST, 7 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
331 AM MST SAT MAR 3 2012

.SHORT TERM...SATURDAY THROUGH MONDAY NIGHT

WEST OF THE DIVIDE...WARM ADVECTION HAS KICKED IN AND LIGHT SNOW HAS
DEVELOPED ACROSS THE WESTERN MOUNTAINS ON FRIDAY NIGHT. SNOW IS
EXPECTED TO CONTINUE INTO THE DAY ON SATURDAY AND INTO SATURDAY
NIGHT BEFORE RIDGING BEGINS TO BUILD IN AND SHUT THE SNOW OFF IN ALL
BUT THE HIGHER ELEVATIONS BY LATER SATURDAY NIGHT. EXPECT A FEW
INCHES BUT AMOUNTS SHOULD REMAIN BELOW ADVISORY CRITERIA. EXPECT DRY
CONDITIONS OF ALL AREAS SUNDAY NIGHT INTO MONDAY. MODELS THEN
DIVERGE A BIT ON MONDAY NIGHT WITH THE GFS MOVING ANOTHER SYSTEM
FROM THE NORTHWEST AND BRINGING ANOTHER ROUND OF SNOW AND THE NAM
KEEPING THE AREA DRY. AT THIS TIME WE LEFT CONTINUITY ALONE FOR THE
MOST PART WITH CHANCE POPS THE NORTHWESTERN PORTION OF THE AREA AND
SOUTHERN PORTIONS LARGELY DRY.

EAST OF THE DIVIDE...THERE WILL BE SOME ISSUES WITH WIND TODAY
THROUGH SUNDAY MORNING ACROSS A FEW AREAS. THERE HAVE BEEN A FEW
WIND GUSTS OVER 50 MPH AT THE RIVERTON WFO TONIGHT AND WE EXPECT
THAT TO CONTINUE ACROSS THE WIND RIVER BASIN TODAY SO WE WILL
CONTINUE THE SPS FOR WIND GUSTS OF 50 TO 55 MPH THROUGH TODAY. WINDS
WILL ALSO INCREASE ACROSS THE SOUTHWEST WIND CORRIDOR FROM ROCK
SPRINGS THROUGH CASPER. THERE COULD BE ISOLATED WIND GUSTS TO OVER
60 MPH BUT THESE SHOULD BE ISOLATED ENOUGH SO AN SPS SHOULD HANDLE
THE CONDITIONS IN THIS AREA AS WELL. AS FOR CODY FOOTHILLS...WE WILL
CONTINUE THE HIGH WIND WATCH BEGINNING AT 5 PM TONIGHT THROUGH 8 AM
ON SUNDAY. MODELS ARE STILL SHOWING GAP FLOW SIGNATURES
STRENGTHENING THROUGH THIS AFTERNOON AND CONTINUING INTO TONIGHT
WITH POTENTIAL WIND GUSTS OVER 60 MPH. WINDS SHOULD DECREASE SUNDAY
AS RIDGING BUILDS OVER THE AREA BUT THEN MAY INCREASE AGAIN SUNDAY
NIGHT INTO MONDAY AS THE RIDGE AXIS SHIFTS TO THE EAST.

TEMPERATURES WILL WARM TO ABOVE NORMAL LEVELS TODAY AND ABOVE NORMAL
TEMPERATURES SHOULD CONTINUE INTO MONDAY FOR MOST LOCATIONS.

.LONG TERM...TUESDAY THROUGH SATURDAY

MODEL TIMING OF THE WEATHER SYSTEM IMPACTING THE REGION TUESDAY
AND TUESDAY NIGHT IS CLOSE WITH THE 00Z GFS/ECMWF...A TAD SLOWER
ON THE 00Z CANADIAN MODEL AND EVEN SLOWER ON THE 06Z NAM. WILL
STICK WITH THE CURRENT FORECAST AND BRING THE SYSTEM INTO THE WEST
AND NORTH TUESDAY AND THROUGH THE ENTIRE REGION TUE NIGHT. THE
COLD FRONT MOVES INTO THE WEST AND NORTH TUE MORNING AND THEN
THROUGH THE CENTRAL AND SOUTH EARLY TUE EVENING. HAVE RAISED THE
PRECIP CHANCE A LITTLE MORE AS CONFIDENCE A LITTLE HIGHER TONIGHT.
EXPECT A BREEZY TO WINDY DAY ON TUESDAY WITH BRISK WIND POST
FRONTAL TUE EVENING. THE SYSTEM MOVES OUT OF THE SOUTH AND EAST
ZONES WED MORNING. COOL DAY ON WEDNESDAY AND MOSTLY DRY. THERE IS
STILL A DIFFERENCE WITH THE FLOW PATTERN BEHIND THIS WEATHER
SYSTEM WED PM THROUGH THURSDAY. THE GFS TRANSITIONS TO A WEST FLOW
ALOFT WITH QUICK WARMING COME THURSDAY. THE ECMWF AND CANADIAN
MODELS BRING ANOTHER SHORTWAVE IN THE NW FLOW WED NIGHT INTO
THURSDAY. THIS LEADS TO SOME SNOW IN THE NORTHERN MOUNTAINS DURING
THIS TIME ALONG WITH COOL HIGHS ON THURSDAY. HAVE OPTED WITH THE
NW FLOW PATTERN ALOFT AND THE COOLER READINGS OF THE ECMWF AND
CANADIAN MODELS. NEXT FRIDAY AND SATURDAY LOOK TO BE WARMER AND
DRY PER THE ECMWF MODEL. THE GFS MODEL IS DRY AND WARMER AS WELL
FRIDAY AND SATURDAY EXCEPT FOR SCATTERED PRECIP IN THE WESTERN
MOUNTAINS SATURDAY PM. WILL KEEP THE FORECAST DRY FOR NOW.

&&

.AVIATION.../12Z ISSUANCE/

WEST OF THE DIVIDE KJAC/KBPI/KPNA ROUTES...A STRENGTHENING NORTHWEST
FLOW WILL BRING INCREASING COVERAGE OF MVFR/IFR -SN VCNTY AND WEST
OF A KBZN-KJAC-KEVW LINE THROUGH 12Z WITH WITH THESE CONDITIONS
EXPECTED TO REMAIN WIDESPREAD...ALONG WITH MOUNTAIN
OBSCURATIONS...IN THIS AREA THROUGH 06Z SUNDAY.  AREAS OF MVFR/LOCAL
IFR -SN CONDITIONS WILL BE ENCOUNTERED FURTHER SOUTHEAST VCNTY
KPNA-KBPI AFTER 12Z SATURDAY.  GRADUAL IMPROVEMENT WILL OCCUR
06Z-12Z SUNDAY.  MOUNTAIN TOP NW WINDS WILL INCREASE TO 35-50KTS
TODAY WITH AREAS OF LLWS OVER THE ADJACENT VALLEYS.

EAST OF THE DIVIDE...KRKS/KLND/KRIW/KCPR/KWRL/KCOD ROUTES...VFR
CONDITIONS WILL PREVAIL.  NORTHWEST FLOW WILL INTENSIFY TODAY WITH
WEST TO NORTHWEST WINDS AT 20-35KTS MIXING TO THE SURFACE ACROSS
MOST AREAS BY AFTERNOON.  LLWS WILL BE ENCOUNTERED VCNTY KWRL WHERE
SURFACE WINDS WILL REMAIN LIGHT.  WINDS WILL CONTINUE TO STRENGTHEN
ALONG THE LEE SLOPES...VCNTY KCOD-KU25 AND VCNTY KBYG...SATURDAY
NIGHT. AREAS OF GUSTY WEST WIND WILL SUSTAIN ACROSS MOST OTHER
LOCATIONS OVERNIGHT.

&&

.FIRE WEATHER...

WEST OF THE DIVIDE...LIGHT SNOW WILL FALL THROUGH THIS EVENING
ACCOMPANIED BY A GUSTY WEST TO SOUTHWESTERLY WIND AT TIMES. A RIDGE
BUILDING OVER THE AREA WILL TAPER OFF THE SNOW LATER TONIGHT AND
MOST AREAS WILL BE DRY SUNDAY AND MONDAY. EAST OF THE
DIVIDE...EXPECT INCREASING WIND ACROSS THE AREA THROUGH SATURDAY
EVENING. WINDS WILL SUBSIDE SOMEWHAT ON SUNDAY BEFORE INCREASING
LATER SUNDAY NIGHT AND INTO MONDAY AS A ANOTHER SYSTEM WORKS INTO
THE AREA FROM THE NORTHWEST. TEMPERATURES WILL BE GENERALLY ABOVE
NORMAL THROUGH THE PERIOD.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WATCH FROM 5 PM THIS AFTERNOON THROUGH 8 AM SUNDAY
MORNING...WYZ003.

&&

SHORT TERM...HATTINGS
LONG TERM...AR
AVIATION...AEM
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Mar 3, 5:00 AM MST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST SAT MAR 3 2012

WYZ001>020-022>030-041300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST SAT MAR 3 2012

...HIGH WIND WATCH FOR THE CODY FOOTHILLS FROM 5 PM THIS AFTERNOON
THROUGH 8 AM SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS ARE EXPECTED ACROSS THE WIND CORRIDOR FROM ROCK SPRINGS
TO CASPER...THE CODY FOOTHILLS...THE EAST SLOPES OF THE ABSAROKAS
AND THE WIND RIVER BASIN FROM DUBOIS SOUTHEAST TO RIVERTON. WIND
GUSTS OF 40 TO 55 MPH ARE POSSIBLE IN THESE AREAS. WIND GUSTS PAST
60 MPH ARE POSSIBLE IN THE CODY FOOTHILLS TONIGHT WHERE A HIGH WIND
WATCH IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

TUESDAY AND TUESDAY NIGHT...A STORM SYSTEM MAY BRING SIGNIFICANT
SNOWFALL TO THE WESTERN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR WIND GUSTS
OVER 50 MPH. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Flaming Gorge

When
March 3, 10:44 AM MST to 7:44 PM MST
Where
Flaming Gorge forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

High Wind, East Sweetwater County

When
March 3, 10:44 AM MST to 7:44 PM MST
Where
East Sweetwater County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

High Wind, Wind River Basin

When
March 3, 2:52 PM MST to 11:56 PM MST
Where
Wind River Basin forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

High Wind, Upper Wind River Basin

When
March 3, 4:14 PM MST to 4:24 PM MST
Where
Upper Wind River Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

High Wind, Cody Foothills

When
March 3, 7:04 PM MST to 11:29 PM MST
Where
Cody Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360591, 360592, 360590, 360589, 360588.